Testicular function was evaluated in 75 boys after treatment for Hodgkin's disease with involved-field or extended-field irradiation and stage-dependent chemotherapy (vincristine, prednisone, procarbazine, Adriamycin [doxorubicin], and cyclophosphamide [OPPA/COPP]). Although pubertal development and testosterone levels were normal in all patients, 18 of 75 (24.0%) had elevated basal and 65/74 (87.8%) elevated stimulated luteinizing hormone (LH) levels, demonstrating chemotherapy-induced Leydig cell damage. In addition, there was a 40.5% and 53.4% incidence of elevated basal and stimulated FSH values, respectively, indicating severe impairment of spermatogenesis as confirmed by azoospermia in four patients. Testicular dysfunction was observed in patients treated before as well as during puberty. The incidence of elevated basal follicle stimulating hormone (FSH) and LH values was significantly higher in patients who had received higher cumulative doses of chemotherapy, i.e., 28.9% and 13.2% with two OPPA, 45.5% and 36.4% with two OPPA/two COPP, and 62.5% and 43.8% with two OPPA/four to six COPP, respectively. Chemotherapy for Hodgkin's disease causes a high and apparently dose-related incidence of testicular dysfunction in prepubertal as well as in pubertal boys affecting Leydig cell function as well as spermatogenesis. Circumstantial evidence indicates that procarbazine is the major gonadotoxic agent involved.